MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0320
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with the pusher assembly and had offset coil winds near its distal end.Conclusions: evaluation of the returned device revealed dried blood throughout the introducer sheath and offset coil winds near the distal tip of the embolization coil.The offset coil winds may have occurred due to attempts to withdraw the embolization coil into an introducer sheath occluded with blood.Once the blood was flushed out by a penumbra investigator, the ruby coil was advanced through its introducer sheath and a demonstration microcatheter without issue.The tortuous patient anatomy may have contributed to the resistance experienced during the procedure.The pusher assembly kinks were likely incidental and may have occurred during packaging for return to penumbra.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a variocele using ruby coils.It was noted that patient's anatomy was tortuous but not extreme.During the procedure, while attempting to advance a ruby coil through a lantern delivery microcatheter (lantern), the physician experienced resistance and the ruby coil would only advance half way in a lantern.Therefore, the ruby coil was removed and the procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7277533
Report Number3005168196-2018-00350
Device Sequence Number2379086
Product Code HCG
UDI-Device Identifier00814548012834
UDI-Public00814548012834
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/17/2025
Device Catalogue NumberRBY2C0320
Device Lot NumberF77208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2018
Initial Report FDA Received Date02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight87